Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 118, NWS Louisville, KY

May 1, 2002Franklin County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2002, 9:07 PM EDT for Franklin County, Kentucky. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2002, 9:07 PM EDT (01:07 UTC)
Expired
May 1, 2002, 9:30 PM EDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Franklin County, KY

What was reported inside it

TimeReportWhereRemark
May 1, 9:25 PM EDTHail 0.75Frankfort, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:45 PM EDTTornado WatchSPC5 hr
May 1, 9:00 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 020107
SVRSDF
KYC073-020130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
907 PM EDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 930 PM EDT

* AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF FRANKFORT...OR ABOUT 35
  MILES NORTHWEST OF LEXINGTON...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKFORT AROUND 915 PM EDT
  FORKS OF ELKHORN AROUND 920 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM EDT, 6 hours 7 minutes earlier.

Area forecast discussion, May 1, 3:00 PM EDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED MAY 1 2002

THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA)
AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH
OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE
STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE
CLOSE.

LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST
THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST
ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS
REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE
COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE
WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH
STRONG GUSTY WINDS AND EVEN A FEW TORNADOS.

THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS
IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH
THE DAY THURSDAY.

TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW
DEGREES WITH COLD AIR ADVECTION OVER THE REGION.

A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND
QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY
SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO
THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE.
PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF
LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY.

.SDF...NONE.

JA

In the hours before

Special weather statement, May 1, 8:25 PM EDT, 42 minutes before
KYZ030>037-020130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
825 PM EDT WED MAY 1 2002

...SEVERE THUNDERSTORM EXPECTED TO MOVE INTO NORTH CENTRAL KENTUCKY
THROUGH 930 PM EDT...

A LARGE SUPERCELL THUNDERSTORM...LOCATED NEAR CLARK COUNTY IN
SOUTHERN INDIANA AT 820 PM EDT...WILL CONTINUE TO TRACK SOUTHEAST.
THIS THUNDERSTORM HAS A HISTORY OF PRODUCING SEVERE HAIL AND
DAMAGING WINDS. THE THUNDERSTORM WILL CROSS THE OHIO RIVER AND MOVE
INTO NORTH CENTRAL KENTUCKY...FROM PROSPECT TO PORT ROYAL...AROUND
850 PM.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING A TORNADO. VERY HEAVY
RAINFALL IS ALSO LIKELY TO OCCUR WITH THIS STORM...CAUSING MINOR
LOCALIZED FLOODING. RAINFALL AMOUNTS UP TO 1 INCH ARE POSSIBLE IN
LESS THAN 30 MINUTES.

THE STORM WILL CONTINUE TO TRACK SOUTHEAST AND SHOULD REACH THE
FRANKFURT METRO AREA...NORTHEAST TO CYNTHIANA...BETWEEN 915 TO 930
PM. CITIZENS SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER AS THE
STORM APPROACHES THEIR COMMUNITY.

JB
Local storm report, May 1, 8:30 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
830 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    HENRYVILLE                IN   WIND DAMAGE
05/01/02   CLARK                          TREES ACROSS INTERSTATE
                                          65. WINDS 80 TO 90 MPH.
                                          ALSO 1 INCH HAIL. REPORTED
                                          BY INDIANA STATE POLICE.

PKW
Local storm report, May 1, 8:48 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
848 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    5 N SALEM                 IN   WIND DAMAGE
05/01/02   WASHINGTON                     BARN DESTROYED. REPORTED
                                          BY PUBLIC.

0845 PM    3 NNW CRESTWOOD           KY   75 MPH TSTM WIND GUST
05/01/02   OLDHAM                         REPORTED BY HAM OPERATOR.

PKW
Local storm report, May 1, 9:00 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
900 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0858 PM    5 E CRESTWOOD             KY   60 MPH TSTM WIND GUST
05/01/02   OLDHAM                         ALONG OLDHAM/SHELBY COUNTY
                                          LINE. REPORTED BY HAM
                                          OPERATOR.

PKW
Local storm report, May 1, 9:03 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
903 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    GOSHEN                    KY   WIND DAMAGE
05/01/02   OLDHAM                         TREES DOWN ACROSS HWY 42.
                                          ALSO 1 INCH HAIL. REPORTED
                                          BY OFF DUTY NWS EMPLOYEE.

PKW
Special weather statement, May 1, 9:04 PM EDT, 3 minutes before
KYZ036-037-040>043-049-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
904 PM EDT WED MAY 1 2002

...SEVERE THUNDERSTORM EXPECTED TO MOVE INTO EAST CENTRAL KENTUCKY
THROUGH 1000 PM EDT...

A LARGE SUPERCELL THUNDERSTORM...LOCATED IN NORTHERN SHELBY COUNTY
AT 900 PM...WILL CONTINUE TO TRACK SOUTHEAST AND INTO EAST CENTRAL
KENTUCKY. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING SEVERE
HAIL...AND DAMAGING WINDS TO 80 MPH. THE THUNDERSTORM IS EXPECTED TO
REACH A LINE FROM JUST NORTH OF LEXINGTON TO CARLISLE...AROUND 940
PM.

THIS SUPERCELL THUNDERSTORM IS CAPABLE OF PRODUCING A TORNADO. VERY
HEAVY RAINFALL IS ALSO LIKELY TO OCCUR WITH THIS STORM...CAUSING
LOCALIZED FLOODING CONDITIONS. RAINFALL AMOUNTS UP TO 1 INCH CAN BE
EXPECTED TO ACCUMULATE IN LESS THAN 30 MINUTES.

CITIZENS SHOULD BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS
AS THIS STORM APPROACHES THEIR COMMUNITY.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:00 PM EDTTornado WarningLMKLincoln30 min
May 1, 8:30 PM EDTTornado WarningLMKOldham30 min
May 1, 8:38 PM EDTSevere Thunderstorm WarningLMKJefferson32 min
May 1, 8:42 PM EDTSevere Thunderstorm WarningLMKHenry33 min
May 1, 8:48 PM EDTSevere Thunderstorm WarningLMKShelby42 min
May 1, 9:07 PM EDTTornado WarningLMKShelby23 min
May 1, 9:27 PM EDTSevere Thunderstorm WarningLMKScott48 min
May 1, 9:34 PM EDTSevere Thunderstorm WarningLMKFayette, Woodford36 min
May 1, 9:58 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark32 min
May 2, 8:54 AM EDTSevere Thunderstorm WarningLMKHardin36 min
May 2, 9:08 AM EDTSevere Thunderstorm WarningLMKBullitt, Nelson22 min
May 2, 9:25 AM EDTSevere Thunderstorm WarningLMKWashington35 min
May 2, 9:39 AM EDTTornado WarningLMKWashington21 min
May 2, 9:47 AM EDTSevere Thunderstorm WarningLMKBoyle, Mercer43 min
May 2, 9:52 AM EDTSevere Thunderstorm WarningLMKGrayson23 min
May 2, 9:54 AM EDTSevere Thunderstorm WarningLMKHardin31 min
May 2, 10:03 AM EDTSevere Thunderstorm WarningLMKGarrard32 min
May 2, 10:17 AM EDTSevere Thunderstorm WarningLMKMadison33 min
May 2, 12:47 PM EDTSevere Thunderstorm WarningLMKBarren, Metcalfe33 min
May 2, 1:03 PM EDTSevere Thunderstorm WarningLMKCumberland32 min
May 2, 1:12 PM EDTSevere Thunderstorm WarningLMKClinton, Russell33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.